The debilitating emotional and sexual conditions linked to antidepressants could worsen patients’ depression, researchers say.
A new study found that healthy volunteers given a selective serotonin reuptake inhibitor (SSRI) antidepressant experienced both emotional blunting and sexual dysfunction, confirming the side effects commonly reported by patients taking SSRI antidepressants.
The study, led by Christelle Langley, Ph.D., of the psychiatry department at the University of Cambridge, gave a relatively large group of healthy volunteers either escitalopram (Lexapro) or placebo for an average of 26 days. The results were a reduction in positive emotions in the group receiving the SSRI antidepressant, along with a significant increase in sexual dysfunction.
“It is possible that participants taking escitalopram experience greater sexual dysfunction due to experiencing less pleasure, which has been supported by previous reports,” Langley wrote in Sexual Medicine Reviews.
The findings give credence to patients’ common complaint of antidepressants deadening their emotions.
“The results have important clinical implications as they may reflect the blunting effect often reported by patients with neuropsychiatric disorders receiving chronic SSRI treatment,” Langley concluded.
Sexual dysfunction has been found to be antidepressants’ second most frequently reported side effect negatively impacting patients’ quality of life, after weight gain.
“It is possible that participants taking escitalopram [Lexapro] experience greater sexual dysfunction due to experiencing less pleasure, which has been supported by previous reports.” – Christelle Langley, PhD, Psychiatry Department, University of Cambridge
Earlier studies have found that half or more of patients taking common SSRI antidepressants report problems with their sexual experience and performance that they did not have before taking the drugs. This debilitating condition can strain relationships and lead to a worsening of the depression for which the drugs are being prescribed.
Worse still, the sexual disability can persist indefinitely, even after antidepressants are discontinued. The condition, referred to as post-SSRI sexual dysfunction, has no definitive treatment, a fact that should be disclosed to patients before starting on antidepressants.
A key rationale for prescribing antidepressants in the first place – to fix a chemical balance in the brain – was recently found to be without scientific merit. Researchers conducted a comprehensive review of the research that had looked into whether a lack of the brain chemical serotonin causes depression and concluded there was no convincing evidence to support the theory.
“The serotonin theory of depression has been one of the most influential and extensively researched biological theories of the origins of depression,” wrote the study’s lead author, Joanne Moncrieff. “Our study shows that this view is not supported by scientific evidence. It also calls into question the basis for the use of antidepressants.”
Also challenging the prescribing of antidepressants are the results of a study which found that taking antidepressants led to worse depression symptoms for patients years later. Patients who used antidepressants at any time during the 30-year period of the study had an 81% greater chance of experiencing more severe depression symptoms at the end of the period.
The Citizens Commisssion on Human Rights (CCHR) continues to raise public awareness of the risks of serious side effects and withdrawal symptoms from antidepressants and other psychiatric drugs, so that consumers and their physicians can make fully informed decisions about starting or stopping the drugs.
CCHR also recommends a complete physical examination with lab tests, nutritional and allergy screenings, and a review of all current medications to identify any physical causes of depression or other unwanted mental and emotional symptoms, which might otherwise be misdiagnosed and incorrectly treated as a psychiatric disorder.
WARNING: Anyone wishing to discontinue or change the dose of an antidepressant or other psychiatric drug is cautioned to do so only under the supervision of a physician because of potentially dangerous withdrawal symptoms.